Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 96, NWS State College, PA

June 21, 1995Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 1995, 3:22 PM EDT for Adams County, Pennsylvania. It was in force for 68 min.

The area

The counties it named.

The facts

Issued
Jun 21, 1995, 3:22 PM EDT (19:22 UTC)
Expired
Jun 21, 1995, 4:30 PM EDT
In force
68 min
Issued by
NWS State College, PA
Area
Whole counties

County Adams County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KCTP 211922 RRA
SVRCTP
PAC001-212030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT WED JUN 21 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...SOUTHERN ADAMS COUNTY
 
AT 321 PM EDT STATE COLLEGE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTH OF GETTYSBURG. THE STORM WAS MOVING SLOWLY
WESTWARD...CONTAINS VERY HEAVY RAINS AND HAIL.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM EDT, 52 minutes earlier.

Area forecast discussion, Jun 21, 2:30 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT WED JUN 21 1995

NO AFDCTP THIS AFTERNOON.. MONITORING CELLS ON 88D IN CNTRL/WRN PA.

NICOSIA

In the hours before

Special weather statement, Jun 21, 11:40 AM EDT, 3 hours 42 minutes before
PAZ024>028-033>036-212040-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1140 AM EDT WED JUN 21 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN
TIER COUNTIES OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL PENNSYLVANIA
SOUTH OF A JOHNSTOWN TO CHAMBERSBURG LINE WHICH INCLUDES SOMERSET...
BEDFORD... FULTON AND SOUTHERN FRANKLIN COUNTIES. SKYWARN SPOTTER
NETWORKS MAY NEED TO BE ACTIVIATED THIS AFTERNOON AND EVENING.

A STATIONARY FRONT EXTENDED FROM NEAR YOUNGSTOWN OHIO SOUTHEAST TO NEAR
YORK PENNSYLVANIA. SOUTH OF THIS FRONT IT WAS WARM AND VERY HUMID
LEADING TO A FAVORABLE ENVIROMENT FOR SEVERE THUNDERSTORMS. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP FIRST OVER THE MOUNTAINS IN SOUTH
CENTRAL PENNSYLVANIA FROM EARLY TO MID AFTERNOON AND MOVE TO THE WEST
INTO SOUTHWEST PENNSYLVANIA. SINCE THE AIR MASS IS VERY MOIST AND HUMID
IN SOUTH CENTRAL AND SOUTHWEST PENNSYLVANIA... ANY THUNDERSTORM THAT
FORMS HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL WHICH COULD
LEAD TO FLOODING OF POOR DRAINAGE AREAS. LARGE HAIL IS ALSO POSSIBLE IN
THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG THE SOUTHERN TIER OF
CENTRAL PENNSYLVANIA.

REMEMBER... A SEVERE THUNDERSTORM CONTAINS WINDS 58 MPH OR GREATER...
AND/OR HAIL 3/4 INCH IN DIAMATER OR GREATER.

IF YOU PLAN TO BE OUTDOORS THIS AFTERNOON AND EVENING... KEEP A WEATHER
EYE ON THE SKY. STAYED TUNED TO NOAA WEATHER RADIO ... THE WEATHER
CHANNEL OR LOCAL TV STATIONS FOR THE LATEST WEATHER INFORMATION. THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE THREAT FOR SEVERE
THUNDERSTORMS IN SOUTH CENTRAL PENNSYLVANIA THROUGH THE AFTERNOON HOURS.

NICOSIA

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:41 PM EDTSevere Thunderstorm WarningCTPNorthampton49 min
Jun 21, 1:39 AM EDTSevere Thunderstorm WarningCTPSomerset66 min
Jun 21, 3:44 PM EDTSevere Thunderstorm WarningCTPElk46 min
Jun 21, 4:16 PM EDTSevere Thunderstorm WarningCTPFranklin59 min
Jun 21, 5:09 PM EDTSevere Thunderstorm WarningCTPElk66 min
Jun 21, 6:12 PM EDTSevere Thunderstorm WarningCTPElk48 min
Jun 21, 7:14 PM EDTSevere Thunderstorm WarningCTPMcKean61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.